Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Pointwise error estimates of the local discontinuous Galerkin method for a second order elliptic problem


Author: Hongsen Chen
Journal: Math. Comp. 74 (2005), 1097-1116
MSC (2000): Primary 65N30, 65N15, 65N12; Secondary 41A25, 35B45, 35J20
Published electronically: July 16, 2004
MathSciNet review: 2136995
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we derive some pointwise error estimates for the local discontinuous Galerkin (LDG) method for solving second-order elliptic problems in $R^N$ ($N\geq 2$). Our results show that the pointwise errors of both the vector and scalar approximations of the LDG method are of the same order as those obtained in the $L^2$ norm except for a logarithmic factor when the piecewise linear functions are used in the finite element spaces. Moreover, due to the weighted norms in the bounds, these pointwise error estimates indicate that when at least piecewise quadratic polynomials are used in the finite element spaces, the errors at any point $z$ depend very weakly on the true solution and its derivatives in the regions far away from $z$. These localized error estimates are similar to those obtained for the standard conforming finite element method.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15, 65N12, 41A25, 35B45, 35J20

Retrieve articles in all journals with MSC (2000): 65N30, 65N15, 65N12, 41A25, 35B45, 35J20


Additional Information

Hongsen Chen
Affiliation: Department of Mathematics, University of Wyoming, Laramie, Wyoming 82070
Email: hchen@uwyo.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01700-4
PII: S 0025-5718(04)01700-4
Keywords: Local discontinuous Galerkin method, pointwise error estimate, maximum norm, elliptic problem
Received by editor(s): December 7, 2003
Received by editor(s) in revised form: February 21, 2004
Published electronically: July 16, 2004
Article copyright: © Copyright 2004 American Mathematical Society